Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Fort Worth, TX

June 23, 2020Wise County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 23, 2020, 5:28 AM CDT for Wise County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2020, 5:28 AM CDT (10:28 UTC)
Expired
Jun 23, 2020, 7:30 AM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 72 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:51 AM CDTFLASH FLOODBoyd, TXHIGHWAY 114 JUST WEST OF BOYD UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

034 
WGUS54 KFWD 231028
FFWFWD
TXC497-231230-
/O.NEW.KFWD.FF.W.0018.200623T1028Z-200623T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
528 AM CDT Tue Jun 23 2020

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southern Wise County in north central Texas...

* Until 730 AM CDT.

* At 528 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in southern Wise County. Between 3 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Decatur, Bridgeport, Briar, Pecan Acres, Springtown, New Fairview, 
  Aurora, Boyd, Paradise, Cottondale, Boonsville, Rhome, Runaway 
  Bay, Newark and Lake Bridgeport.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3320 9792 3321 9739 3299 9740 3300 9792

FLASH FLOOD...RADAR INDICATED

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:48 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 2:48 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
248 AM CDT Tue Jun 23 2020

.SHORT TERM... /Issued 1217 AM CDT Tue Jun 23 2020/
/Through Wednesday Night/

Persistent northwest flow aloft will bring yet another MCS into
North Texas overnight into Tuesday morning, followed by a weak
cold front. Thunderstorms are ongoing across northwest Texas and
western Oklahoma, and should enter the northwest zones a few hours
from now, before continuing southeast to the DFW Metroplex during
the pre-dawn hours. Storms will be pushing into an unstable
airmass, particularly across the western zones where mixed layer
CAPE values of 3500+ J/KG will be in place. This will create a
mainly damaging wind concern with any storms which become severe.
Instability decreases the farther east you get, but a few damaging
wind gusts will remain possible as far east as the I-35 corridor.
A lack of significant deep layer shear likely precludes a large
hail threat, though a few storms with quarter sized hail cannot be
ruled out. In addition, 2-inch precipitable water values also
creates a localized flooding concern given the good rainfall
totals received since Friday.

Storms may initially weaken mid to late morning as they push
south of I-20 and the front temporarily stalls. An upper level
disturbance should, however, allow for redevelopment in the
vicinity of the boundary this afternoon. This convection and the
weak front will continue southward through Central Texas Tuesday
afternoon and this evening, eventually pushing south of the region
Tuesday night. Afternoon convection will also contain a threat
for a few damaging wind gusts and locally heavy rain. Otherwise,
the front and associated convection will bring more pleasant
temperatures to the region, with today's highs generally in the
80s followed by lows mainly in the 65 to 70 degree range tonight.

30

&&

.LONG TERM... /NEW/
/Wednesday Through Monday/

The unsettled weather pattern will continue, especially during the
diurnal hours during peak heating and higher instability off/on
through the rest of this week. Broad northwest flow aloft will
continue across the area through Thursday, before a more broad
weak zonal/flat shortwave ridge configuration sets up Friday into
next weekend. A stationary front will remain draped near or just
south of Central Texas on Wednesday, before lifting northward as a
warm front on Thursday. Richer moisture and precipitable water
values 1.5-2 inches will be concentrated across especially eastern
Central Texas both days and I have maintained 20-50% coverage
across this area. As the warm front surges northward Thursday,
this richer plume of moisture will surge northward across East
Texas with isolated-scattered rain changes occurring mostly east
of I-35 and south of I-30. Areas further northwest should see
slightly higher heights aloft and associated subsidence, so have
basically kept these areas day. Otherwise, highs both days will
continue around, or slightly below climatological normals. Highs
should continue between 85 and 90 degrees each day, though an
isolated reading in the lower 90s cannot be ruled out each day.
Lows will average between the mid 60s to lower 70s each morning.

Both an easterly wave across the Western Gulf of Mexico and a
strong mid-latitude impulse will impact the area Friday with
isolated to scattered storms firing during peak heating with rich
precipitable water values increasing toward 1.75-2 inches generally
along and east of a Sherman, to Fort Worth, to Lampasas line. Low
convective chances will remain generally along and east of I-35
this coming weekend, where moisture remains deeper along with
better diurnal instability values. Elsewhere should remain mostly
dry as we remain on the periphery of a stronger mid level ridge
anchored over the Gulf of Mexico. Better chances for strong to
severe storms should remain north of the Red River Valley where
stronger westerly flow aloft and associated shear will be present
compared the the weak flow aloft over our area. In addition,
slightly hotter and humid conditions will return with highs 90-95
degrees with heat index values 95-100 degrees, with values 100-105
degrees returning across parts of Central Texas thanks to richer
surface dew point temperatures.

Enjoy the convective rains now, as a strong mid level ridge
intensifies across the area beginning early next week with the
rain faucet shutting off and hotter temperatures to end the month
of June and as we move toward Independence Day and the first week
of July. Highs will likely return toward the mid 90s with the
typical southerly breezes each day conducive of Summer around
these parts. Early rounds of morning stratus, mainly across
Central and East Texas will give way to partly-mostly sunny skies
each afternoon early next week.

05/

&&

.AVIATION... /Issued 1217 AM CDT Tue Jun 23 2020/
/06Z TAFs/

A line of thunderstorms currently over northwest Texas/western
Oklahoma should begin to affect northwest gates of DFW Tracon
07-08Z, then Metroplex airports starting 9-11Z. Storms will likely
be accompanied by gusty northwest winds. A weak cold front will
shift prevailing winds to a northerly direction behind the morning
convection, with a few hours of post-frontal stratus hanging
around the Metro area. Storms may weaken mid to late morning as
they push southeast into Central Texas, but will likely re-
develop this afternoon along the cold front. Hence the KACT TAF
contains 2 separate VCTS periods.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81  70  89  71  90 /  70  10   0   0  10
Waco                83  69  88  71  90 /  60  30  20  10  30
Paris               81  66  86  68  87 /  40  10   0   0  20
Denton              81  66  88  69  89 /  70  10   0   0   5
McKinney            82  68  88  70  89 /  70  10   0   0  10
Dallas              82  70  90  73  91 /  70  20   0   0  10
Terrell             82  68  87  69  89 /  70  20  10   5  20
Corsicana           83  70  87  71  88 /  60  40  20  10  30
Temple              86  70  88  70  90 /  60  40  30  10  30
Mineral Wells       82  68  87  68  88 /  70   5   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/30
Hazardous weather outlook, Jun 23, 2:55 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
255 AM CDT Tue Jun 23 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
255 AM CDT Tue Jun 23 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

A complex of strong to severe thunderstorms is expected through
daybreak this morning. The main threat will be damaging wind gusts,
though marginally severe hail to quarter size can't be ruled out. The
tornado threat is expected to be low, but a brief occurrence cannot
be ruled completely out.

In addition, locally heavy rainfall may also lead to a few instances
of flash flooding across parts of North Texas as many areas have
seen significant rainfall since the end of last week.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily chances for mainly afternoon showers and thunderstorms will
continue Wednesday through Saturday over parts of North and Central
Texas. This activity is expected to be widely scattered, unorganized,
and non-severe. A strong storm or two with gusty winds and more
frequent lightning will be the primary hazard each afternoon and
early evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 3:14 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
314 AM CDT Tue Jun 23 2020

TXZ130-230900-
Erath TX-
314 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ERATH COUNTY UNTIL 400 AM
CDT...

At 314 AM CDT, Doppler radar was tracking a strong thunderstorm near
Morgan Mill, or 8 miles north of Stephenville, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Stephenville, Huckabay and Morgan Mill.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Texas.

LAT...LON 3251 9807 3226 9796 3202 9815 3251 9847
TIME...MOT...LOC 0814Z 230DEG 11KT 3234 9818

30
Special weather statement, Jun 23, 3:50 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
350 AM CDT Tue Jun 23 2020

TXZ129-130-141-230930-
Comanche TX-Erath TX-Eastland TX-
350 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR ERATH...CENTRAL EASTLAND AND
COMANCHE COUNTIES UNTIL 430 AM CDT...

At 350 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Huckabay to near May. Movement
was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

 Locations impacted include...
Stephenville, Comanche, Dublin, Ranger, De Leon, Gorman, Rising Star,
Huckabay, Morgan Mill and Carbon.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and north central Texas.

LAT...LON 3251 9860 3251 9807 3228 9796 3170 9864
      3170 9867 3208 9893 3208 9910
TIME...MOT...LOC 0850Z 302DEG 24KT 3235 9850 3196 9882

Hernandez
Special weather statement, Jun 23, 3:52 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
352 AM CDT Tue Jun 23 2020

TXZ100-101-115-116-230930-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
352 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG...WESTERN JACK...EASTERN
STEPHENS AND PALO PINTO COUNTIES UNTIL 430 AM CDT...

At 352 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Graham to 8 miles west of
Gordon. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

 Locations impacted include...
Mineral Wells, Graham, Jacksboro, Olney, Graford, Bryson, Gordon,
Possum Kingdom State Park, Strawn, Newcastle and Mingus.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Texas.

LAT...LON 3340 9878 3340 9842 3347 9842 3347 9823
      3301 9806 3251 9807 3252 9861 3336 9891
TIME...MOT...LOC 0852Z 275DEG 18KT 3321 9872 3252 9850

Hernandez
Special weather statement, Jun 23, 4:34 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
434 AM CDT Tue Jun 23 2020

TXZ101-102-117-231030-
Parker TX-Wise TX-Jack TX-
434 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WISE...EASTERN JACK AND NORTHERN
PARKER COUNTIES UNTIL 530 AM CDT...

At 434 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksboro to near Mineral Wells. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

 Locations impacted include...
Mineral Wells, Azle, Decatur, Bridgeport, Jacksboro, Briar, Pecan
Acres, Reno, Springtown, Alvord, New Fairview, Aurora, Boyd, Chico,
Paradise, Cool, Poolville, Cottondale, Boonsville and Mineral Wells
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Texas.

LAT...LON 3343 9748 3299 9750 3299 9754 3287 9755
      3277 9806 3300 9805 3301 9812 3336 9819
      3343 9791
TIME...MOT...LOC 0934Z 253DEG 33KT 3326 9815 3284 9811

Hernandez
Special weather statement, Jun 23, 4:54 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
454 AM CDT Tue Jun 23 2020

TXZ133-231045-
Johnson TX-
454 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY UNTIL 545
AM CDT...

At 454 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cleburne, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Burleson, Cleburne, Keene, Joshua, Godley, Cross Timber, Cleburne
State Park, Rio Vista and Briaroaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Texas.

LAT...LON 3255 9726 3222 9736 3224 9757 3255 9758
TIME...MOT...LOC 0954Z 187DEG 17KT 3232 9746

Hernandez
Special weather statement, Jun 23, 5:13 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
513 AM CDT Tue Jun 23 2020

TXZ142-143-156-157-231115-
Mills TX-Coryell TX-Lampasas TX-Hamilton TX-
513 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...CORYELL...LAMPASAS AND
EASTERN MILLS COUNTIES UNTIL 615 AM CDT...

At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Hico to 6 miles southwest
of Goldthwaite. Movement was east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

 Locations impacted include...
Killeen, Copperas Cove, Gatesville, Lampasas, McGregor, Hamilton,
Fort Hood, Goldthwaite, Hico, Kempner, Evant, Bend, Mother Neff State
Park, Fort Gates, Lometa, Oglesby and South Mountain.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and north central Texas.

LAT...LON 3135 9871 3172 9840 3184 9816 3192 9821
      3202 9800 3167 9777 3171 9769 3132 9742
      3104 9791 3103 9844 3106 9848 3111 9846
      3109 9853 3113 9855 3117 9851 3126 9858
      3127 9863 3132 9859 3131 9863 3137 9865
TIME...MOT...LOC 1013Z 282DEG 28KT 3190 9817 3137 9863

Hernandez

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:27 AM CDTSpecial Weather StatementFWDJack33 min
Jun 23, 2:36 AM CDTSpecial Weather StatementFWDStephens, Young54 min
Jun 23, 2:39 AM CDTSpecial Weather StatementFWDEastland66 min
Jun 23, 2:48 AM CDTSevere Thunderstorm WarningFWDEastland42 min
Jun 23, 3:14 AM CDTSpecial Weather StatementFWDErath46 min
Jun 23, 3:33 AM CDTAreal Flood AdvisoryFWDYoung3 hr
Jun 23, 3:50 AM CDTSpecial Weather StatementFWDComanche, Erath40 min
Jun 23, 3:52 AM CDTSpecial Weather StatementFWDJack, Palo Pinto, Young38 min
Jun 23, 4:11 AM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker21 min
Jun 23, 4:34 AM CDTSpecial Weather StatementFWDWise56 min
Jun 23, 4:43 AM CDTAreal Flood AdvisoryFWDJack, Wise3 hr
Jun 23, 4:53 AM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise52 min
Jun 23, 4:54 AM CDTSpecial Weather StatementFWDJohnson51 min
Jun 23, 5:09 AM CDTSevere Thunderstorm WarningFWDParker, Tarrant66 min
Jun 23, 5:13 AM CDTSpecial Weather StatementFWDCoryell, Hamilton, Lampasas62 min
Jun 23, 5:50 AM CDTSpecial Weather StatementFWDDenton55 min
Jun 23, 6:00 AM CDTAreal Flood AdvisoryFWDTarrant3 hr
Jun 23, 6:39 AM CDTRiver Flood WarningFWDWise4 days
Jun 23, 8:17 AM CDTRiver Flood WarningFWDDallas, Denton20 hr
Jun 23, 8:17 AM CDTRiver Flood WarningFWDDallas48 hr
Jun 23, 9:30 AM CDTRiver Flood WarningFWDDallas3 hr
Jun 23, 2:46 PM CDTSpecial Weather StatementFWDFreestone29 min
Jun 23, 4:17 PM CDTSpecial Weather StatementFWDAnderson28 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.